Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS New Orleans, LA

March 15, 2000Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 15, 2000, 2:06 PM CST for Plaquemines Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2000, 2:06 PM CST (20:06 UTC)
Expired
Mar 15, 2000, 2:45 PM CST
In force
39 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Plaquemines Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 152007
SVRNEW
LAC075-152045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
206 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 245 PM CST

* AT 206 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 28 MILES SOUTHWEST OF
  VENICE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VENICE
  BOOTHVILLE

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER HAVE THE NEARESTU LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:30 AM CST, 11 hours 36 minutes earlier.

Area forecast discussion, Mar 15, 2:30 AM CST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CST WED MAR 15 2000

ETA IS MODEL OF CHOICE WITH BEST INITIALIZATION. 500 TROF OVER SOUTH
TEXAS WILL MOVE NE ACROSS THE WATCH AREA THROUGH 40 HOURS. STRONG
DYNAMICS WILL PRECEDE THE TROF AS IT MOVES EASTWARD. STRONG OMEGA
WILL REMAIN OVER THE AREA THROUGH 36 HOURS WITH STRONGEST UPWARD
MOTION TODAY AND EARLY TONIGHT. AREA REMAINS IN THE RIGHT REAR OF
THE JET THROUGH TONIGHT. ATMOSPHERE IS TROPICAL AN NEAR SATURATION
AND IS EXPECTED TO CONTINUE TO BECOME MORE UNSTABLE AS UPPER TROF
APPROACHES. A SOUTH BY SOUTHEAST LOW LEVEL JET OF 40 KNOTS ALREADY
IN PLACE OVER THE AREA. A SQUALL LINE EXTENDING FROM OFF THE
SOUTHWEST LOUISIANA COAST TO NORTHEAST MEXICO IS MOVING EAST IN
RESPONSE TO THE UPPER TROF OVER SOUTHERN TEXAS. THIS HAS THE
POTENTIAL OF CUTTING OFF MOISTURE MOVING ONSHORE AND SIGNIFICANTLY
REDUCING PRECIPITATION. GUIDANCE LOOKS REASONABLE AND WILL MAKE ONLY
SMALL ADJUSTMENTS. THE POTENTIAL REMAINS .50 TO .75 INCH OF RAINFALL
ACROSS THE AREA WITH LOCALLY HEAVIER AMOUNTS.

QPF DISCUSSION...UTILIZED THE PRECIPITATION CALCULATOR METHODOLOGY
UPON A SPECIAL TEST 06Z KSIL RELEASE. LOW LEVEL THETAE VALUES WERE
AT 322K WHICH WAS ANTICIPATED FROM YESTERDAY'S DISCUSSION BUT IN A
DEEPER LAYER THAN WHAT MODELS INDICATED. LATEST ETA RUNS SHOWED A
325K TROPOPAUSE FOLD CONNECTING WITH THE LOWER LEVEL THETAE BULGE
FOR THE 18Z-00Z TIMEFRAME.

OUTPUT FROM PCPN CALCULATOR...USING 325K AT 860MB...POP 69%...PCPN
0.66 INCHES...POTL PCPN 2.40 INCHES FOR SURFACE TEMPS BELOW
66F...FMAP 0.58 INCHES...RI=100...POSVR 0%...CONVECTIVE GUSTS
31-41KTS...HAIL AND TOR THREAT NIL.

IT WOULD SEEM WITH ESE FLOW ALONG THE COAST...THE BEST LOCATION FOR
HEAVIEST RAINFALL WOULD BE THE PARISHES SOUTH OF THE TIDAL
LAKES...NAMELY THE NEW ORLEANS METRO AREA SOUTHWARD TO THE COASTAL
MARSHES. THIS AREA SHOULD SEE 1 TO 2 INCHES THROUGH THURSDAY
AFTERNOON. THE 0.66" OUTPUT IS REASONABLE FOR LOCATIONS FARTHER N
AND W OF THE METRO AREA.

MCB 70/60/73/50 +874
BTR 70/62/75/55 +874
MSY 72/64/74/58 +873
BIX 70/65/70/58 +883

.NEW...SMALL C.RAFT ADVISORY KPQL TO K7R3.
LA...NONE
MS...NONE.

23/24

In the hours before

Special weather statement, Mar 15, 10:45 AM CST, 3 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-151900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1045 AM CST WED MAR 15 2000

NUMEROUS SHOWERS ALONG WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
THE ENTIRE FORECAST AREA THROUGH TONIGHT.  THIS IS THE RESULT OF AN
UNSTABLE AND MOISTURE RICH AIRMASS COVERING ALL OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.  THE PRIMARY THREAT FROM ANY
THUNDERSTORMS WILL BE BRIEF PERIODS OF HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY WINDS.  THE THREAT OF RAIN SHOULD BEGIN TO
DIMINISH ACROSS THE FORECAST AREA BY THURSDAY AS THE SHOWER AND
THUNDERSTORM ACTIVITY SHIFTS TOWARD THE EAST.

FOR MORE INFORMATDION...VISIT THE NEW ORLEANS/BATON ROUGE NATIONAL
WEATHER SERVICE FORECAST OFFICE WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE LETTERS).
Special weather statement, Mar 15, 1:00 PM CST, 1 hour 6 minutes before
SPSNEW
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-152100-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CST WED MAR 15 2000

THE ATMOSPHERE OVER MUCH OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI HAS CONTINUED TO DESTABILIZE DURING THE LAST COUPLE OF
HOURS.  THIS HAS RESULTED IN AN INCREASE IN THUNDERSTORM POTENTIAL
ACROSS THE FORECAST AREA THROUGH TONIGHT.  THE BEST CHANCE FOR
THUNDERSTORM ACTIVITY IS ALONG COASTAL SECTIONS PRIMARILY NEW
ORLEANS SOUTHWARD.  THE PRIMARY THREAT FROM THESE THUNDERSTORMS
REMAINS BRIEF PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS.  HOWEVER...A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE
THRESHOLDS THIS AFTERNOON LEADING INTO TONIGHT WITH THE GREATEST
THREAT BEING SMALL HAIL WITH STRONG DAMAGING WINDS.

FOR MORE INFORMATION...VISIT THE NEW ORLEANS/BATON ROUGE NATIONAL
WEATHER SERVICE FORECAST OFFICE WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE LETTERS).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:15 PM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne45 min
Mar 15, 2:24 PM CSTTornado WarningLIXLafourche, Saint Charles36 min
Mar 15, 2:53 PM CSTTornado WarningLIXSaint Charles32 min
Mar 15, 3:08 PM CSTSevere Thunderstorm WarningLIXJefferson, Saint Charles37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.